M.B. Briggs, Professional Consultancy
Bolingbrook, IL, USA
A captive, three-year-old male bottlenose dolphin (Tursiops truncatus) housed in an ocean water enclosure presented with a one day history of weakness, increased frequency of defecation, and apparent decreased equilibrium. Initial medical work up consisted of fecal cultures, ova/parasite examination, and blood samples for CBC/profile evaluation. Gastrointestinal (GI) tract protectants and antibiotics were prescribed prior to receiving results of clinical tests. The CBC/profile was within normal limits. Normal enteric flora was grown and the fecal O/P check was negative. The animal appeared to return to normal mentation within the next few days.
Due to the animal's history of chronic pica and this unusual episode, GI protectants and cellulase were continued.
One week later, the animal again exhibited signs of decreased coordination and showed "jerky" body movements and mild body tremors when stationed at a dock. Blood was drawn again and once again revealed insignificant results.
Over the next few weeks, the dolphin's shaking would increase and decrease and after several days, it became excessive, then completely resolved. The trainers developed a scoring system to accurately record the amount of shaking the dolphin was doing on a daily basis, along with the usual assessments of performance, appetite, and attitude. These signs occurred on and off for approximately one month until it gradually progressed to a level of increased concern.
Rule outs included viral encephalitis, organophosphate toxicity, epilepsy, a potential CNS mass, and several other less likely possibilities. Both initial and follow up blood titers revealed no response to West Nile, the equine encephalitis viruses (EEE and WEE), nor morbillivirus. Cholinesterase levels were within normal levels and toxicology screens were negative. Due to the increasing clinical signs and lack of specific diagnosis, symptomatic treatment was initiated with phenobarbital and low doses of diazepam. An MRI and CT scan were considered, but due to the excitement a long out of water procedure might have caused the animal, and the unknown consequences, symptomatic treatment was elected.
Diazepam therapy was initiated when the dolphin's shaking/tremors increased to a level that threatened to compromise the dolphin's ability to protect its airway. Phenobarbital was also initiated and increased slowly over a month period with blood taken every 5-7 days to monitor blood levels.
After five weeks of phenobarbital therapy, an oral dose of 648 mg, orally, twice per day achieved a blood level of 25.7-37.2 mcg/ml. The stated therapeutic level is listed as 9-36 mcg/ml. When we maintained the listed level, the dolphin acted and behaved normally. At lower levels, shaking and incoordination was noted and at higher levels somnolence and lethargy were noted. At times, small tremors could be felt when animal placed it's rostrum in your hand, but all other functions were normal.
After three months of therapy, and with all other parameters remaining within normal limits, the dosing was gradually reduced, while continuing to monitor blood levels of phenobarbital and scoring his condition. Over a seven month period the phenobarbital levels were reduced and finally discontinued approximately 8½ months after initiation of therapy. The dolphin has remained asymptomatic since that time.